Wisconsin, 2015

Flash Flood and Hail in Wisconsin, May 28, 2015

May 28, 2015 · NWS GRB · 2 events in 1 county or zone

Thunderstorms that formed in the vicinity of a stationary front across northern Wisconsin produced large hail near Niagara. Multiple storms with heavy rain tracked over Niagara and caused flash flooding that washed out part of a street.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that formed in the vicinity of a stationary front across northern Wisconsin produced large hail near Niagara. Multiple storms with heavy rain tracked over Niagara and caused flash flooding that washed out part of a street.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 28, 1:30 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 28, 1:30 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT THU MAY 28 2015

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND FRIDAY
ISSUED AT 230 PM CDT THU MAY 28 2015

THE LATEST RAP ANALYSIS AND SATELLITE/RADAR IMAGERY
SHOW A SHORTWAVE TROUGH MOVING NORTHEAST OVER THE CENTRAL
PLAINS...AND ANOTHER UPPER LOW OVER THE CENTRAL ROCKIES.  CLOSER TO
HOME...TEMPERATURES REACHED THEIR CONVECTIVE TEMPS EARLY THIS
AFTERNOON...WHICH COMBINED WITH A CONVERGENCE AXIS...HAS LED TO
SHOWER AND THUNDERSTORM DEVELOPMENT MAINLY OVER NORTH-CENTRAL
WISCONSIN.  A FEW OTHER ISOLATED CELLS HAVE ALSO POPPED UP OVER
MARATHON AND WAUPACA COUNTIES.  DEWPOINTS HAVE MIXED OUT INTO THE
40S AND MID 50S ACROSS THE NORTH...SO THINK THIS WILL HOLD THE
INTENSITY OF STORMS IN CHECK.  BUT DEWPOINTS REMAIN IN THE 60S OVER
FAR NE WISCONSIN WHERE ML CAPES ARE SURPASSING 1000 J/KG...SO CANNOT
RULE OUT A NEAR SEVERE STORM DEVELOPING LATER THIS AFTERNOON.
BETWEEN ONGOING STORMS AND THE INCOMING PRECIP FROM THE CENTRAL
PLAINS SHORTWAVE...PRECIP TRENDS ARE THE MAIN FORECAST CONCERNS
THROUGH TOMORROW.

TONIGHT...SHOWERS AND STORMS OVER NORTHERN WISCONSIN WILL DIMINISH
WITH THE LOSS OF DAYTIME HEATING BY MID-EVENING.  FOLLOWING A BRIEF
PERIOD OF MOSTLY CLEAR SKIES...CLOUDS WILL BE ON THE INCREASE AGAIN
AHEAD OF A SHORTWAVE LIFTING NORTHEAST OUT OF THE CENTRAL PLAINS.
AS PWATS INCREASE TO 1.5 INCHES BY SUNRISE...CLOUDS WILL BE LOWERING
AND PRECIP WILL BE APPROACHING WOOD COUNTY BY 09Z.  SHOWERS WITH
EMBEDDED THUNDESTORMS WILL THEN BE SPREADING NE ACROSS CENTRAL
WISCONSIN BY 12Z.  ELEVATED INSTABILITY IS PRETTY MEAGER SO THE
THREAT OF SEVERE STORMS IS LOW.  MIN TEMPS IN THE UPPER 50S TO LOWER
60S.

FRIDAY...AS THE SHORTWAVE TROUGH LIFTS NORTHEAST ACROSS THE
REGION...LOW PRESSURE WILL TRACKING OVER N-C WISCONSIN.  SHOWERS AND
EMBEDDED STORMS WILL CONTINUE TO LIFT NORTHEAST INTO NORTHEAST
WISCONSIN DURING THE MORNING.  THE MOST PERSISTENT RAINFALL SHOULD
OCCUR OVER THE NORTHWEST HALF OF THE CWA THROUGH THE DAY.  IF ANY
BREAKS OCCUR OVER THE SOUTHEAST...PROGGED SOUNDINGS AND THE SREF
SHOW BETWEEN 500 AND 750 J/KG OF ML CAPE.  THINK THE PROBABILITY OF
THESE CAPES OCCURRING IS LOW DUE TO THE RAINFALL...HOWEVER.  BUT
WILL NOT KNOW THESE SORTS OF DETAILS UNTIL TRENDS EMERGE TOMORROW.
RAIN COOLED HIGHS NEAR 70 ACROSS THE NORTH....AND INTO THE UPPER 70S
OVER EAST-CENTRAL WI.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 230 PM CDT THU MAY 28 2015

AFTER A PERIOD OF SHOWERS AND STORMS THROUGH SATURDAY
MORNING...COOLER TEMPERATURES EXPECTED FOR THE REMAINDER OF THE
WEEKEND. BUILDING UPPER HEIGHTS FOR NEXT WEEK PROMISES A DRIER AND
MILDER PERIOD WITH PERHAPS ANOTHER CHANCE OF PCPN ARRIVING MID TO
LATE NEXT WEEK.

OVERNIGHT MODEL RUNS SLOWED DOWN THE FRONT...AND THE BLEND OF
TODAYS RUNS SO FAR HAVE NOT CHANGED FROM THAT TREND. WILL
CONTINUE TO HANG ONTO THE SATURDAY MORNING PCPN OVER MUCH OF EAST
CENTRAL WISCONSIN. OTHERWISE THE DYNAMICS HAVE NOT CHANGED WITH
THE COLD FRONT PASSAGE WHICH INCLUDES A HEALTHY 850 MB BAROCLINIC
ZONE...RRQ REGION OF THE UPPER JET...PWATS NEAR 1.50 AHEAD OF A
RELATIVELY SLOW SAGGING FRONT. A FEW MODELS ALSO PROG A SURFACE
WAVE TO MOVE ALONG THE FRONT FRIDAY NIGHT OR SATURDAY MORNING
WHICH WOULD NOT ONLY SLOW THE FRONT BUT COULD ALSO FOCUS HIGHER
RAINFALL AMOUNTS. STILL THE LIKELY RANGE OF A 1 TO 2 INCH AVERAGE
WIDESPREAD RAIN FROM FRIDAY INTO SATURDAY MORNING IS POSSIBLE.

IN THE WAKE OF THE COLD FRONT...A COOL HIGH PRESSURE SYSTEM WILL
DRIFT OVER THE NORTHERN GREAT LAKES REGION LATER SATURDAY INTO
SUNDAY. GUSTY NORTHEAST TO NORTH WINDS WILL USHER IN A MUCH COOLER
AND DRIER AIR MASS INTO THE REGION STARTING SATURDAY.  UNDER
MAINLY CLEAR SKIES AND DIMINISHING E-NE WINDS...THE THREAT OF
FROST RETURNS OVER NORTHERN WISCONSIN CLOSER TO THE CENTER OF THE
HIGH PRESSURE SYSTEM. TEMPS MAY ALSO DIP BELOW THE FREEZING MARK
OVER THE FAR NORTH.

AFTER A COOL START SUNDAY...TEMPERATURES WILL BE ON THE INCREASE
FOR THE START OF THE NEW WORK WEEK AS AN UPPER RIDGE DRIFTS OVER
THE MID SECTION OF THE COUNTRY INCLUDING THE GREAT LAKES REGION.
NEXT CHANCE OF PCPN APPEARS TO BE TOWARD THE MIDDLE OR LATER HALF
OF NEXT WEEK AS TROUGH OF LOW PRESSURE APPROACHES FROM THE
NORTHERN AND CENTRAL PLAINS.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 230 PM CDT THU MAY 28 2015

FOG WILL LEAD TO QUITE VARIABLE AND LOCALLY VERY POOR FLIGHT
CONDITIONS EARLY THIS MORNING. BUT ONCE THAT BURNS OFF AFTER
SUNRISE...GENERALLY GOOD FLIGHT CONDITIONS ARE EXPECTED FOR THE
REST OF TDA AND MUCH OF TNGT...WITH THE EXCEPTION OF ANY ISOLD-SCT
SHRA/TSRA THAT DEVELOP THIS AFTN.
&&

.HYDROLOGY...
ISSUED AT 230 PM CDT THU MAY 28 2015

MOST OF THE FORECAST AREA WILL BE GETTING A NICE
PERIOD OF DRY WEATHER TODAY...BETWEEN THE PCPN FROM THE FIRST
HALF OF THE WEEK AND THE ANTICIPATED 1-2 INCH RAINS FRIDAY INTO
SATURDAY MORNING. SO LIKELY RUN OFF WILL MAINLY AFFECT CURRENT
MAIN STEM RIVERS...WHICH ARE RUNNING NEAR BANKFULL STAGE. LATEST
NCRFC FORECAST DATA SUGGESTS ONLY ONE LOCATION ON THE MENOMINEE
RIVER MAY RISE TO NEAR MINOR FLOOD STAGE FRIDAY MORNING SO NO
PLANS ON A AREAL FLOOD WATCH AT THIS TIME. ISSUED A FLOOD WARNING
FOR THIS LOCATION THURSDAY AFTERNOON. EVEN IF THE RIVER DOES NOT
REACH FS...ADDITIONAL RAINFALL FRIDAY INTO FRIDAY NIGHT MAY BE
ENOUGH TO EXCEED FS BY SATURDAY MORNING. WILL LIKELY REISSUE THE
ESF DUE TO THE EXPECTED RISE IN STREAMS AND RIVERS AGAIN BY
SATURDAY MORNING.

TDH.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......TDH
AVIATION.......MPC
HYDROLOGY......TDH
Hazardous weather outlook, May 28, 12:04 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
104 PM CDT THU MAY 28 2015

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291815-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
104 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY OVER NORTH-CENTRAL AND FAR NORTHEAST WISCONSIN.
THE STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT.
SOME OF THE STORMS ON FRIDAY MAY PRODUCE HEAVY RAINFALL AND GUSTY
WINDS. THE HEAVY RAINFALL MAY RESULT IN FURTHER RISES IN THE
LEVELS OF ALREADY SWOLLEN RIVERS OVER CENTRAL AND NORTHEAST
WISCONSIN.

MUCH COOLER AND DRIER AIR IS FORECAST TO MOVE INTO THE REGION
THIS WEEKEND. AREAS OF FROST CAN BE EXPECTED ACROSS NORTHERN
WISCONSIN SATURDAY NIGHT AS TEMPERATURES ARE EXPECTED TO FALL
INTO THE UPPER 20S TO LOWER 30S. PATCHY FROST IS POSSIBLE ACROSS
CENTRAL AND EAST-CENTRAL WISCONSIN WHERE TEMPERATURES SATURDAY
NIGHT MAY DROP INTO THE MIDDLE TO UPPER 30S.

PATCHY FROST IS ALSO POSSIBLE ACROSS NORTHERN WISCONSIN SUNDAY
NIGHT AS TEMPERATURES DROP INTO THE UPPER 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-291815-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
104 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOG COULD POSE A HAZARD TO BOATERS AT TIMES FROM TODAY AND TONIGHT...
ESPECIALLY ON THE LAKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOG COULD CONTINUE TO POSE A HAZARD TO BOATERS AT TIMES THROUGH
SATURDAY.

THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT.
SOME OF THE STORMS ON FRIDAY MAY PRODUCE HEAVY RAINFALL AND GUSTY
WINDS.

SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP FRIDAY NIGHT
INTO SATURDAY IN THE WAKE OF A COLD FRONT. THE EXPECTED GUSTY
NORTH TO NORTHEAST WINDS MAY ALSO PRODUCE HIGH WAVES.

MPC/- NONE -

The radar

The Marquette radar (KMQT), 91 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Marinette

When
May 28, 3:11 PM CST
Where
Marinette County, 0.87 mi E of Niagara
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.768, -87.982

A thunderstorm dropped quarter size hail on Highway 141 near Niagara.

Flash Flood, Marinette

When
May 28, 5:30 PM CST to 8:30 PM CST
Where
Marinette County, 0.44 mi E of Niagara to 0.36 mi E of Niagara
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
45.770, -87.991

Heavy rain, from multiple storms, partially washed out Brook Street and left standing water on Highway 141. The time of this event is estimated. A COOP observer in Norway, Michigan, less than 5 miles east of Niagara, reported a storm total of 2.2 inches of rain, including 1.1 inches in one hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576443, 576457.